Some doctors may prescribe Celexa for PMS, because Celexa is a Selective Serotonin Re-Uptake Inhibitor (SSRI). In this article, we look at why Celexa may relieve some PMS symptoms and the side effects associated with its use, hopefully answering your questions about Celexa and PMS treatment.
The cause or causes of PMS are unknown and a combination of factors may be involved. Doctors sometimes prescribe an SSRI like Celexa for PMS based on the observation that serotonin levels were lower in women with premenstrual dysphoric disorder (PMDD), a condition in which the emotional symptoms of PMS, including mood swings and depression are more severe. Serotonin is a neurotransmitter involved in mood regulation, sleep cycles and appetite, among other things. It is known that people suffering from depression have low levels of serotonin. An SSRI improves the body's ability to use serotonin more effectively by reducing how quickly it is broken down.
Estrogen is believed to have a similar effect on serotonin, slowing its breakdown in laboratory tests. Low levels of estrogen during PMS could be responsible for low levels of serotonin. Currently there is no FDA approved hormone therapy for PMS, thus efforts to treat the condition have focused on increasing serotonin production or decreasing its breakdown.
In the seventies, Professor Richard Wurtman of MIT showed that eating carbohydrates raises serotonin levels. Years later, after the introduction of SSRI antidepressants, Judith Wurtman, a research scientist, made the observation that during PMS, women crave carbohydrates, overeat and gain weight. She theorized that overeating reduced feelings of depression and anger by increasing levels of serotonin. The Wurtmans tested the theory on a group of women with emotional symptoms related to PMS by giving them either an SSRI or a special mixture of dietary carbs. Both improved symptoms.
In 1997, the SSRI Prozac was approved by the FDA to treat PMDD. Other SSRI medications were later approved based on the same research. The FDA has never approved the use of an SSRI including Celexa for PMS treatment. Celexa has never applied for approval to treat PMDD. It is approved for treatment of depression and because it is an SSRI, it is sometimes prescribed to relieve depression and other emotional issues that accompany PMS. It will not relieve bloating, breast tenderness, headaches or other physical PMS symptoms and there is a possibility of interactions between Celexa and PMS treatments of other types.
Premenstrual migraines are fairly common among women who suffer from migraines. The majority of people who have migraines are women and most have noted that changing hormonal levels that precede menstruation trigger attacks. In some cases doctors prescribe triptans to treat migraines. Women who take triptans for migraine relief and Celexa for PMS, PMDD or depression risk a life threatening condition called serotonin syndrome. It is also possible that dietary supplements that increase production of serotonin could cause the same effect, when used by persons taking Celexa.
The relationship between Celexa and PMS symptoms has never been evaluated. However, during clinical trials to evaluate the safety of Celexa for depressed patients the following side effects were noted. Frequently, the drug impaired concentration, caused amnesia, apathy, depression, increased appetite, aggravated depression, led to suicide attempts and confusion. Frequently the drug caused women to stop having their monthly periods. 18% of the test group was drowsy, but 15% were unable to sleep. Other side effects include headache and difficulty achieving orgasm.
There are numerous options for relieving the symptoms of PMS, including lifestyle and dietary changes, stress reduction techniques, herbs and other dietary supplements. To learn more about them, please visit the Menopause and PMS Guide. If you are currently taking Celexa for PMS, you must consult your doctor about reducing the dosage and discontinuing use, before trying other treatment options. Although not considered an addictive substance, most people experience withdrawal symptoms if they stop using the drug suddenly.
Post a Comment